MAUDE Adverse Event Report: COOK ENDOSCOPY QUANTUM TTC BILIARY BALLOON DILATOR; FGE, BILIARY CATHETER AND ACCESSORIES

COOK ENDOSCOPY QUANTUM TTC BILIARY BALLOON DILATOR; FGE, BILIARY CATHETER AND ACCESSORIES
Model Number G22657
Medical Device Problem Codes Hole In Material (1293); Use of Device Problem (1670)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 05/28/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Concomitant medical products: cook tracer metro direct wire guide, metii-35-480; cook quantum biliary inflation device, qbid-1.Investigation evaluation: the photos provided by the user could only confirm the lot number and the complaint device.The photo provided of the device could not confirm leakage.Our laboratory evaluation of the product said to be involved confirmed the report.A functional test was performed on the returned device; a cook quantum biliary inflation device (qbid-1) was filled with water and attached to the balloon inflation port, and negative pressure was applied to the balloon.After applying negative pressure, the balloon was inflated.The balloon would not hold pressure, and water was seen leaking from two pinholes on the distal and proximal sides of the balloon.An examination of the gold bands near the distal and proximal ends of the balloon showed some roughness.A laboratory meeting was conducted with members of production and production engineering to investigate roughness at the distal and proximal gold bands.An examination of the gold bands by members of production and production engineering confirmed roughness.It was also confirmed that this could have contributed to the leakage in the balloon material.The lot number was researched to check if any product was in our possession, all product from this lot had been shipped out to the customer.Additionally, the sub-assembly lot involved was used to determine if there was any finished good lots that were in our possession, all product from this sub assembly lot had been shipped out to the customer.The subassembly device history record does contain a nonconformance that could potentially be related to roughness in the gold bands.The device goes through different inspections prior to leaving the facility.These inspections would have removed any nonconforming devices prior to distribution.The device history record for the lot number said to be involved was reviewed.A discrepancy or anomaly was not observed with the product that was released for distribution.Investigation conclusion: a definitive cause for this observation could not be determined because the actual use conditions could not be duplicated in the laboratory setting.Due to a variety of clinical conditions such as patient anatomy or progression of disease state, we could not reproduce the actual conditions of product usage during our laboratory analysis.This limits our ability to conclusively determine a cause.A possible contributing factor to the pinholes in the balloon material could be linked to the roughness observed in the gold bands on the catheter.The additional information received indicated that lubrication was not applied to the balloon prior to advancement through the endoscope accessory channel.A possible contributing factor to a pinhole in the balloon material is failure to lubricate the balloon prior to advancement.The instructions for use advise the user: "apply a water soluble lubricant to the balloon to allow easier passage through the accessory channel." this activity will aid in balloon advancement and preservation.A leakage in the balloon can occur if the balloon material comes into contact with a sharp object or a burr in the endoscope channel.Prior to distribution, all quantum ttc biliary balloon dilators are subjected to a visual inspection and functional testing to ensure device integrity.A review of the device history record confirmed that the lot said to be involved met all manufacturing requirements prior to shipment.Corrective action: a review of the complaint history was conducted.The likelihood of occurrence is considered rare.Corrective action is not warranted at this time based on the quality engineering risk assessment.Quality assurance will continue to monitor for complaint trends and reassess the risk assessment results as post market feedback continues to become available.Additional comments regarding this report: based on the information provided that lubrication was not applied, a cook representative has been directed to contact the medical facility involved in an effort to promote further education and understanding related to appropriate usage of this product.
 
Event or Problem Description
During an endoscopic retrograde cholangiopancreatography (ercp), the physician used a cook quantum ttc biliary balloon dilator.During the procedure, after the operator advanced the balloon along the wire guide, [they] reached [the] major duodenal papilla.Then, the operator found the balloon could not be inflated after they injected the contrast medium.The device [failed to dilate].Then, the operator withdrew the device and inflated it with air, and put it into the water and found there were two small holes at the balloon.Then, the operator replaced it with another of the same type of device to finish the procedure successfully.A section of the device did not remain inside the patient¿s body.The patient did not require any additional procedures due to this occurrence.According to the initial reporter, the patient did not experience any adverse effects due to this occurrence.
 
Additional Manufacturer Narrative
Correction to section h4: this report is being sent to correct section h4 - manufacture date.Continued from section d11: cook tracer metro direct wire guide, metii-35-480; cook quantum biliary inflation device, qbid-1.Investigation evaluation: the photos provided by the user could only confirm the lot number and the complaint device.The photo provided of the device could not confirm leakage.Our laboratory evaluation of the product said to be involved confirmed the report.A functional test was performed on the returned device; a cook quantum biliary inflation device (qbid-1) was filled with water and attached to the balloon inflation port, and negative pressure was applied to the balloon.After applying negative pressure, the balloon was inflated.The balloon would not hold pressure, and water was seen leaking from two pinholes on the distal and proximal sides of the balloon.An examination of the gold bands near the distal and proximal ends of the balloon showed some roughness.A laboratory meeting was conducted with members of production and production engineering to investigate roughness at the distal and proximal gold bands.An examination of the gold bands by members of production and production engineering confirmed roughness.It was also confirmed that this could have contributed to the leakage in the balloon material.The lot number was researched to check if any product was in our possession, all product from this lot had been shipped out to the customer.Additionally, the sub-assembly lot involved was used to determine if there was any finished good lots that were in our possession, all product from this sub assembly lot had been shipped out to the customer.The subassembly device history record does contain a nonconformance that could potentially be related to roughness in the gold bands.The device goes through different inspections prior to leaving the facility.These inspections would have removed any nonconforming devices prior to distribution.The device history record for the lot number said to be involved was reviewed.A discrepancy or anomaly was not observed with the product that was released for distribution.Investigation conclusion: a definitive cause for this observation could not be determined because the actual use conditions could not be duplicated in the laboratory setting.Due to a variety of clinical conditions such as patient anatomy or progression of disease state, we could not reproduce the actual conditions of product usage during our laboratory analysis.This limits our ability to conclusively determine a cause.A possible contributing factor to the pinholes in the balloon material could be linked to the roughness observed in the gold bands on the catheter.The additional information received indicated that lubrication was not applied to the balloon prior to advancement through the endoscope accessory channel.A possible contributing factor to a pinhole in the balloon material is failure to lubricate the balloon prior to advancement.The instructions for use advise the user: "apply a water soluble lubricant to the balloon to allow easier passage through the accessory channel." this activity will aid in balloon advancement and preservation.A leakage in the balloon can occur if the balloon material comes into contact with a sharp object or a burr in the endoscope channel.Prior to distribution, all quantum ttc biliary balloon dilators are subjected to a visual inspection and functional testing to ensure device integrity.A review of the device history record confirmed that the lot said to be involved met all manufacturing requirements prior to shipment.Corrective action: a review of the complaint history was conducted.The likelihood of occurrence is considered rare.Corrective action is not warranted at this time based on the quality engineering risk assessment.Quality assurance will continue to monitor for complaint trends and reassess the risk assessment results as post market feedback continues to become available.Additional comments regarding this report: based on the information provided that lubrication was not applied, a cook representative has been directed to contact the medical facility involved in an effort to promote further education and understanding related to appropriate usage of this product.
 
Event or Problem Description

Brand Name
QUANTUM TTC BILIARY BALLOON DILATOR
Common Device Name
FGE, BILIARY CATHETER AND ACCESSORIES
Manufacturer (Section D)
COOK ENDOSCOPY
4900 bethania station rd
winston-salem NC 27105
MDR Report Key7660826
Report Number1037905-2018-00289
Device Sequence Number10796755
Product Code FGE
UDI-Device Identifier00827002226579
UDI-Public(01)00827002226579(17)200620(10)W3875421
Combination Product (Y/N)N
Initial Reporter CountryCN
PMA/510(K) Number
K171223
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,distri
Initial Reporter Occupation Other Caregivers
Type of Report Initial,Followup
Report Date (Section B) 06/08/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/20/2020
Device Model NumberG22657
Device Catalogue NumberQBD-10X3
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/18/2018
Initial Date Received by Manufacturer 06/08/2018
Supplement Date Received by Manufacturer06/08/2018
Initial Report FDA Received Date07/03/2018
Supplement Report FDA Received Date08/10/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
OLYMPUS ENDOSCOPE - UNKNOWN MODEL